News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Fainting and possible heart palpitations


 karouni - Sun Sep 23, 2007 3:18 pm

I am a 20 year old white female. Never smoked, don't drink, and exercise. I am 5'5 and 161 lbs, currently losing weight to keep healthy. I am on no medications, but used birth control for less than 6 months about a full year ago.
I was adopted from birth, so my medical history is mostly unknown. The few listed conditions on adoption records indicated family history of slightly enlarged heart, depression, non-seizure epilepsy, and low blood pressure. Only surgery I have ever had was an adenoidectomy six years ago.

In high school (2001-2005), within a two year period I passed out five times. Each time I felt mild dizziness and felt as if my heart skipped a beat and then sped up. I was evaluated after the second episode, where the doctor told me it could be hypoglycemia, but that there was no way to test for it (though later I found out there is a glucose test). However she ordered an EKG and EEG, both of which came back normal. I followed the recommended diet and timing for eating, but I still passed out later that year.
I went back for evaluation after the fourth or fifth one, where a different physician from the same practice asked me if I had the internet at home and when I said yes, he wrote "vasovagal syncope" on a prescription slip and gave it to me, without a real explanation of what it was, and no tests done to diagnose it. I've since switched medical offices.

I went home and researched it, but didn't find alot of concrete information on it.

Since graduating high school and starting college, I regularly donate blood, where my blood pressure is taken prior to the donation. It consistently reads at about 100/60. The last time I passed out, I was at a store, so they called EMS, who came and took my blood pressure sitting and standing. When I stood, it dropped significantly, but I felt no symptoms.

I haven't passed out since graduating, but I have come close a few times, relieving the feeling by drinking water, eating, and sitting with my head between my legs, all at the same time. I have randomly had the same feeling of my heart seemingly stopping and catching up, causing me to catch my breath. It happens both when I'm active and when I'm not. It's so sporadic that I have my doubts as to whether even a holter monitor would pick it up, though I've never had that test.

My question is whether this is something that I should pursue with a physician more aggressively or if it is something to not really be concerned about. I have absolutely no idea if it is in fact vasovagal syncope or a cardiac condition of some sort. I would like a second opinion. Any ideas as to what's going on?
Any information or recommendations would be greatly appreciated.

Thanks!
 Dr. Chan Lowe - Thu Nov 29, 2007 9:14 pm

User avatar Hi Karouni,

This sounds like a very typical scenario. There is a condition called neurocardiogenic syncope. It is often referred to as vasovagal syncope but is actually a little different. Commonly this is triggered by standing for a prolonged period of time or standing up rapidly.

Basically what is thought to happen is that the heart contains primitive nerve fibers that keep the heart from beating too fast. When a person stands for a long time, or gets up from a seated position the initial reaction is that the blood starts to sink to the legs. Before the blood vessels can respond appropriately the heart rate increases to compensate for the lower blood pressure. This part of the response is normal and appropriate. However, in some people, when the heart rate speeds up (like it should), these primitive fibers sense the increased heart rate and think it is too fast so they slow the heart rate down. When this happens, blood flow is not sufficient to get to the brain enough and the person passes out. Subsequently, blood flow is restored and everything goes back to normal. This is not particularly dangerous, unless the person gets hurt when passing out.

Having your blood pressure drop when you stand is a predisposing factor to having this happen. Also, it tends to be common in young women.

Before medications are used, there are some other things you can try to see if it will help. Basically, you want to stay very well hydrated. The goal should be to drink enough water to keep your urine colorless (i.e. no yellow). You can also try increasing the salt in your diet a little to help keep the fluid in your blood vessels better.

If this keeps happening I would recommend you see a cardiologist. There is a test that can be done to confirm this diagnosis called a tilt table test that cardiologists perform. If the events occur frequently enough there are some mediations to help block the nerve fibers from causing the heart slowing.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here